Sunday, November 23, 2008

Sunday's Update

Dad is less confused today. He still doesn't know the name of my sister that is there with him. Lyndi said that proper nouns are still eluding him.

He has been trying to piece things together today as to what has happened to him with help from my sister. But he can't remember everything long enough to put it all together.

The speech therapist was in this morning to do another swallow evaluation on Dad. She said that it is okay for him to have ice chips, thickened liquids, and pureed food. But we are now waiting on an okay from the GI doctor since Dad has ischemic colitis.

There is nothing growing as of yet from the cultures taken from the duodenum. The one doctor believes that he probably had a yeast infection in his intestines and that the white plaque that was found is what is left from it. So he is still currently on an antibiotic just as a precautionary measure.

The internal medicine doctor is pulling Dad off the medication (Provigil) he was being given to keep him alert during the day. The doctor feels this may be why Dad wasn't able to sleep yesterday and why he was so fidgety and agitated. The doctor feels that he is more alert today than he has seen him. He is happy with the progress that Dad is making.

Providing everything remains stable throughout today and tonight in regards to the heparin, they will pull Dad off of it tomorrow and go to the once a day lovenox shots.


1 comment:

FallenAttorney said...

Dixie,
I came across your blog and learned about your Dad's situation because I use Google Alert to monitor any instances online where the words "Provigil" or modafinil (generic term) appear. I do so because about 20 months ago I began taking Provigil and within 6 weeks (right after my daily dose had been doubled) I awoke one morning completely delerious, waking my son, age 17, and ordering him to get dressed (at 4:30 am) and join the militia with me to fend off the spacecraft that had landed on our street, Yes, I was delirious, but my wife thought I was sleepwalking and guided me back to bed. Only after I awoke and was hallucinating and could not account to my wife why I was bleeding and bruised in my eye after returning from the bedroom did she decide to take me to the ER. Had she waited an hour long I would be dead now, as the Provigil (I am now convinced) had put me into a rapidly descending hypotension which, within 15 minutes after we got there deteriorated into cardiogenic shock, which caused near immediate failure of my kidneys, liver, heart, etc. But for my own string of miracles thereafter, my condition would have been fatal by that evening. But I survived following 9 days in a coma mechanically ventilated, 20 days total in ICU and 25 days altogether at the hospital. I was left with brain damage,heart damage, etc....
I write to encourage you to make sure that your Dad isn't put back on Provigil, especially for an off-label use such as it was used previously on your father. This drug has gained an undeserved reputation as a harmless alternative to stimulants like Ritalin and Dexedrine. Not so! At the time I came home, there was no indication by the FDA that this drug is a killer for a small percentage of people. That changed in Jan 2008, in part because of my own case, which I harped about so much to the FDA that they admitted to having received multiple other reports of death and disability, and the FDA required Provigil's manufacturer to put bold-faced, large font warnings of about 5 different medical conditions, including mine, that were traced back to Provigil.
So I make it my mission, when I find mention of Provigil thru Google alerts, to tell my story about Provigil to people and MOST DOCTORS, who remain unaware that this drug, which has now been available for ten years, has been determined just months ago to pose serious threats to completely well people. I was delighted to find in this instance that your mention ws that your brave and strong Dad is no longer using it. There are few drugs which can be used to treat traumatic brain injury (which both my son and I have both endured, my son far more seriously. But there are several which have shown some success with helping TBI patients. I believe that the new and safer on is called Memantine. An early version called amantadine has also shown success.
Best of wishes to your father, who is fighting the good fight to stay alive even if he doesn't now realize it and will not remember it when he gets better. (I remember only the last five days of my hospital experience) And he WILL get better, of that I am certain. And you make sure that you tell him I said so! Regards, Bruce Alan